I'm baaack!!!!!!!!!!!!!!!!! OK, so you all probably didn't miss me, but after taking a little over a month off of blogging to recover from my 30 days of non-stop blogging about dystonia, I thought I'd write a post! It feels good to write, but it sure felt good to take a break too. :) Not that I don't love blogging, but when I set out to do something, I'm kind of obsessive about it. The 30 days of blogging was on one hand fun and on the other hand stressful. It was stressful because I felt that I HAD to do it - haha!! But, like I said, after this (little over a) month long break, I'm excited to blog again! Who knows exactly what I'll blog about but hopefully you'll like it just as much (or even more?!) than the dystonia blogging. It'll definitely (for the most part) revolve around dystonia and neurological issues, but it won't be completely about that either. I may throw some random posts in about crazy things that happen in my life.
Today was my return appointment to see Dr. M., my neurologist. I also decided to take the day off from work. I got to sleep in a little, but not much! I'm really glad that I took the day off because Dr. M. was running really far behind. But, I didn't care, because I wasn't rushing to get back to work. :) I, again, was the youngest person in the waiting room - this time by a good 60 years (I'm not even joking!). I found it interesting that when I signed in, the receptionist had me fill out another form and I quickly realized it was assessing whether I had any risk of having Ebola! It asked if I had a fever of 100.4 or above and if I or anyone I had contact with had been out of the country in the last few weeks. My wait in the actual waiting room wasn't all that long. Dr. M.'s nurse came and got me. I love his nurse, Linda. It's great when you not only like your doctor, but the nurse that works with him!
My wait in the exam room was long, I won't lie. But I didn't care. I read an old issue of People magazine to pass the time and resolved not to touch anything in the room, so as not to break anything (which seems to be my MO in his office! The very first time I met him I "broke" this brain he had sitting on the desk. He assured me I hadn't broken it, that it was supposed to come apart like that. One time, I almost broke a replica of a skeleton he had on the desk. Needless to say, I didn't want to take any chances today - even though there was a spiffy looking brain that I wanted to touch (different from the one I "broke" years ago!).) Eventually Dr. M. made his way to my room. I love this doctor! His demeanor is just so awesome. He walked in the room and immediately apologized for being so late. I had heard him remark to Linda in the hallway that he was drowning in charts. He asked how I was and if there had been any changes. I told him that I was good - no new changes. I told him about the beach trip I took in May where I walked unassisted in the sand. He smiled. I asked if he wanted to see the video that my dad had shot and he did, so I showed it to him and he was very happy! He remarked how I was walking in the soft sand and I told him that the harder the sand was, the harder it was for me to walk on it. I asked him why that was and he said he could speculate, but didn't elaborate. He said he would write me a prescription to move to the beach. I told him if he did, he'd have to come too, because I'd have to have a doctor there that I liked. :) He did an exam, (reflexes and that sort or thing. I asked if it hurt him to keep knocking his thumb with the instrument he used to get my reflexes (so that it's not directly hitting my knee). He said after 15 years, he was used to it!). He asked if I was experiencing any dyskinesia (brought on as a direct result of the medication I'm taking.). I had to tell him yes, I do have this, especially at times when the medication is wearing off, but it's OK. Unfortunately, there is really nothing he can do for it anyway, so I'm glad that it hasn't bothered me too much! He also asked if I was hallucinating. Thank God, to this question I can say NO!!! The two greatest symptoms of the medication that I am on are dyskinesia and hallucinations. If I have to have at least one of the side effects from the medication, I am SO thankful that it's dyskinesia and NOT hallucinations. Thank you, Jesus!!! See - even in a "bad" thing, there is a silver lining!
Dr. M. had mentioned the last time that I had seen him that I was on an awful high dose of medication. But it works for me. Anything less than what I'm on doesn't seem to do anything for me (and believe me, we've spent a lot of time trying to get the dose right!). This time, I told him that, even though I haven't had the official blood test yet, I think I found out why I have to be on such a high dose for it to work. It seems that on every medication that I take, I'm on one of the highest doses you can take. I didn't realize this until another doctor that I see noticed that I was on an unusually high dose of the medication he prescribes and I had none of the side effects he assumed I would have. That conversation sparked my memory to the conversation I'd had with Dr. M. I then told him about Dr. M.'s shock at how high a dose I was on for the medication he prescribes and then it clicked in this other doctor's mind that I have a liver enzyme that's off. He said it would make sense. When I told Dr. M. this today, he immediately (before I got the words out of my mouth) said, "you have a liver enzyme that's off, don't you?" So, now I just have to get the official blood test done. I haven't gotten it done yet, because all of this was discovered after I had already seen my internist for the year and I don't really want to make another appointment, unless I absolutely have to (meaning, I'm sick!). Not, that I don't like my internist - I do, I just don't like having to make another appointment. :)
This liver thing is called Cytochrome P450 2D6. My doctor said that he believes I am an ultrarapid metabolizer. According to Wikipedia (I know, it's not the end all, be all, but I took the following definitions directly from it because I'm no scientist and it had a good explanation!): "Cytochrome P450 2D6 is an enzyme that in humans is encoded by the CYP2D6 gene. CYP2D6 is primarily expressed in the liver. There is considerable variation in the efficiency and amount of CYP2D6 enzyme produced between individuals. Hence for drugs that are metabolized by CYP2D6 (that is, are CYP2D6 substrates), certain individuals will eliminate these drugs quickly (ultrarapid metabolizers) while others slowly (poor metabolizers). If a drug is metabolized too quickly, it may decrease the drug's efficacy while if the drug is metabolized too slowly, toxicity may result. Hence the dose of the drug may have to be adjusted to take into account of the speed at which it is metabolized by CYP2D6."
St. Jude's website gives the definition of ultra rapid metabolizers as "subjects [that] have multiple copies of the CYP2D6 gene, and therefore greater-than-normal CYP2D6 function. About 2 in 100 people are ultra rapid metabolizers."
So, basically my body eliminates the drugs that I take too quickly thereby making the drug (pretty much) useless and there's your medical lesson for the day!
I had a great appointment with Dr. M. and I am continually reminded how blessed I am to have him as my neurologist. It's been a good day and I am thankful for life in general. It might not always be great, but it's definitely worth living - walker and all! :)